Hypertension appeared in 10 of 56 previously normotensive women and was aggravated in one of six previously hypertensive women during administration of an estrogen-containing oral contraceptive. Reninangiotensin system studies revealed an increase in plasma renin activity which could be attributed in part to an estrogen-induced increase in the substrate upon which the enzyme acts. But the plasma renin concentration, a closer approximation of the actual amount of enzyme, was significantly greater in those whose blood pressure rose while they were taking oral contraceptives. According to present understanding of the renin-angiotensin system, an increase in substrate should lead to an increase in the amount of angiotensin generated and, in turn, to a feedback suppression of renin release. Hypertension induced by oral contraceptives may be related to a diminished suppression of renin release.
Saruta T, Saade GA, Kaplan NM. A Possible Mechanism for Hypertension Induced by Oral ContraceptivesDiminished Feedback Suppression of Renin Release. Arch Intern Med. 1970;126(4):621–626. doi:10.1001/archinte.1970.00310100067006
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: